MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE
Model Number P60P-001X01
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on information provided by the site, initially it was determined that this complaint was not reportable, but upon receiving the affected blood pump on 2019-07-18 and resulting investigation completed on 2019-08-01determined that the event is reportable.The excor blood pump, s/n (b)(4), was in use by the patient from (b)(6) 2019 until (b)(6) 2019(170 days).We have reviewed the production records of the excor blood pump, s/n (b)(4).This pump was produced according to our specification.The blood pump is designed with a triple layer membrane separating the air chamber from blood chamber for safety reasons.The entire membrane consists of an air-side layer, a middle layer and a blood-side layer.In case of disruption in one of the triple layers, there are two more layers that will maintain the integrity of the air and blood chambers.The affected blood pump was returned to berlin heart for analysis following the exchange.The customer complaint was confirmed.During initial visual examination of the returned blood pump, the particles in the air chamber could not be seen.However, a reddish-brown fluid deposit was visible in the membrane interstices.The pump was then disassembled for further testing and the membrane layers were individually tested.A leakage was detected in the blood-side layer and several in the middle layer.The leak on the blood-side layer was located at the edge region of the membrane.The leaks in the middle layer were located at the edge and close to the center of the membrane.The air-side layer was found to be intact.Coagulated blood residues were detected between the membrane layers.After disassembling the air chamber, the graphite particles confirmed in the video could be seen again.The thickness of all three membrane layers were re-measured at fixed points.At the time of investigation, the thickness of the layers at the fixed locations was found to be within specification.The measurement in the region of the defects also showed that the thickness profile of the middle layer was not homogeneous.The cause of the leaks in the middle layer was an inhomogeneity in the membrane thickness of this layer.If the thickness distribution across a membrane layer is not homogeneous, then there is the possibility that during pump function, the stresses in the material at the points of lower membrane thickness are higher than in the other areas of the membrane.In this case, this could lead to leakage of the membrane at these locations.In this case, the middle layer showed extensive damage, which then led to an asymmetrical load on the adjacent air-side and blood-side layers.As a consequence, a leakage resulted in the blood-side layer as well.
 
Event or Problem Description
We were informed about increased graphite deposits in the air chamber of the left excor blood pump of a patient supported in the bivad configuration.Upon evaluation of videos from the clinic, berlin heart recommended an exchange of the affected blood pump.Trained personnel at the clinic performed an exchange of the affected blood pump on (b)(6) 2019.The exchange was performed without complications and the patient was doing well again after the exchange.

Brand Name
EXCOR BLOOD PUMP PU VALVES,60 ML IN/OUT Ø12 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key8888363
Report Number3004582654-2019-00070
Device Sequence Number2683369
Product Code DSQ
UDI-Device Identifier04260090040027
UDI-Public04260090040027
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 08/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model NumberP60P-001X01
Device Catalogue NumberP60P-001X01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2019
Initial Report FDA Received Date08/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age10 YR